Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Des Moines, IA

April 20, 2001Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2001, 9:58 PM CDT for Pocahontas County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2001, 9:58 PM CDT (02:58 UTC)
Expired
Apr 20, 2001, 10:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pocahontas County, IA

What was reported inside it

TimeReportWhereRemark
Apr 20, 10:10 PM CDTHail 0.88Pocahontas, IA
Apr 20, 10:14 PM CDTHail 1Rolfe, IA
Apr 20, 10:43 PM CDTHail 1.25Plover, IA
Apr 20, 10:50 PM CDTHail 1Pocahontas, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 8:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS53 KDMX 210259
SVRDSM
IAC151-210345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
958 PM CDT FRI APR 20 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN NORTHWEST IOWA

* UNTIL 1045 PM CDT

* AT 954 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 14 MILES SOUTH OF LAURENS TO 13 MILES
  SOUTHEAST OF POCAHONTAS...OR FROM 36 MILES SOUTH OF SPENCER TO 16
  MILES NORTHWEST OF FORT DODGE...MOVING NORTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR POCAHONTAS AROUND 1010 PM
  NEAR LAURENS AROUND 1020 PM

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE POSSIBLE IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM SATURDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4259 9490 4257 9477 4258 9447 4289 9447
          4291 9468 4290 9491

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:55 PM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT FRI APR 20 2001

RATHER DIFFICULT FCST AHD WITH BNDRY MOVG BACK AND FORTH AND MDL
DIFFERENCES COMPOUNDING PROBLEM.  MAIN CONCERNS WL BE TSTM TRENDS
TNGT...AND AGN SAT NGT INTO MON.  WATER VAPOR IMAGERY SHOWS PAC MSTR
FETCH INTO CNTRL PLAINS...AND EXTRAPOLATION OF BACK EDGE OF UVM
ENHANCEMENT ENTERS WRN IA ARND 03Z.  SPEED MAX ALSO NOTED ROUNDING
BOTTOM OF UPR LVL TROF ACRS SRN CA AND RIGHT ENTRANCE RGN OF THIS
FEATURE MAY AID DVLPMT TMRW NGT.  AC HAS RECENTLY DVLPD OVR KS
PER VISBLE STLT IMAGERY AND THIS RELFECTION OF ELEVATED INSTABILITY
SHOULD MOVE INTO IA ARND SAME TIME AS AFOREMENTIONED SYNOPTIC SCALE
UVM.  DO NOT SEEM MUCH IN THE WAY OF SFC BASED DVLPMT THIS EVEN.
STLT DERIVED AND LAPS DATA INDC AMS STILL QUITE CAPPED WITH CIN AOA
100 J/KG.  RECENT SFC ANLYS SHOW PRES FALLS HAVE BEEN EXPANDING ACRS
NE WITH STEADILY BACKING SFC WNDS.  WRMFNT MOVG NWD AND NOW ALG
NE/KS BORDER WITH CDFNT TRAILING MN LOW INTO N CNTRL IA.  18Z MSAS
ANLYS AND EYEBALL OF PROFILER DATA INDC DEEP CNVGNC INVOF WRMFNT BUT
LAPS SOUNDINGS HAVE MSTR LACKING.  KS/OK H85 WNDS HAVE BEEN BACKING
HWVR SO XPC DEEPER MSTR TO INCR THIS EVEN WHICH SHOULD COMBINE WITH
FORCING TO PRODUCE MCS AND ELEVATED CONVECTION OVR IA...BUT QUICK
NEWD MOVMT SHOULD PRECLUDE SGFNT FLASH FLOODING.  FLASH FLOOD GUID
INDCS WE CAN TAKE INITIAL EVENT SO WL NOT ISSUE ANY HEADLN ATTM.
SVR WX POSSIBLE HWVR WITH STG 0-3KM SHEAR AND STEEP LAPSE RATES
SUPPORTING WND DAMAGE AND HAIL RESPECTIVELY.

SYS SHOULD PUSH THRU TMRW WITH TEMPORARY BREAK.  HWVR SITUATION
RELOADS AGN WITH WRMFNT SETTING UP ACRS KS AND NRN MO.  MDLS DEPICT
ANOTHER ROUND OF THETA-E ADVCTN OVR BNDRY SAT NGT MAINLY WRN
2/3RDS.  INSTABILITY AND MSTR LVLS NOT QUITE AS HIGH...BUT COULD
STILL BE RATHER LRG AREA OF PCPN.  BY SUN MDLS BEGIN TO HAVE SGFNT
DIFFERENCES.  NGM SEEMS TOO FAST...WITH AVN SLOWER AND ETA FASTER.
COMPROMISE MAY BE BEST BET HERE.  SYSS OFTEN EJECT SLOWER THAN
XPCD...SPCLLY WHEN THEY ARE STILL OFFSHORE AT MDL RUN...BUT SPEED
MAX NOTED IN WV IMAGERY MAY LIFT TROF OUT FASTER.  THIS WOULD PLACE
TRIPLE POINT SOMEWHERE OVR N CNTRL KS AT 00Z MON WITH WRMFNT NEWD TO
NR KFOD.  WL GRADIATE POPS FM HIGHEST NW TO LOWEST SE ON SUN...AND
BROADBRUSH OF TSTM CHCS SUN NGT WITH CDFNT CONTG TO SLIDE ACRS FA.
WL ISSUED FLOOD POTENTIAL OUTLOOK TO HIGHLIGHT CHCS OF RAIN THRU
MUCH OF WEEKEND.

TEMP GUID ALL OVER THE PLACE...SPCLLY SUN.  NGM MOS MUCH COOLER DUE
TO FASTER MOVMT...BUT ETA MDL TEMPS COOL AS WELL.  THUS WL GO A
CATEGORY OR TWO BLO WRMR AVN MOS.

COORD W/ARX AND DVN.

EXTENDED PD...
EURO MDLS...SPCLLY UK CONT TO BE FASTER WITH MON SYS AS IS CANADIAN
MDL.  NOGAPS SLOWER SIMILAR TO MRF.  MRF ENSEMBLES IN GOOD AGREEMENT
WITH OPERATIONAL RUN BY MIDWEEK BUT SYS ALG 140W CONSIDERABLY SLOWER
IN ENSEMBLE RUNS.  THIS MAY KEEP US IN PROLONGED RIDGING INTO NEXT
WEEKEND.  FOR ACTIVE WX EARLY IN PD CANNOT SEE MUCH REASON TO
DEVIATE FM MRF WHICH HAS HAD GOOD RUN TO RUN CONTINUITY.  THIS WOULD
KEEP TSTMS IN FCST ON MON WITH ENHANCED LOW LVL CNVGNC...SPCLLY SERN
HLF...WHEN SHRT WV NOW OFF NRN CA CST FINALLY BRINGS LG WV TROF AND
MAIN ASSOCD SFC REFLECTION THRU.  WL ALSO ADD CHC LINGERING SHWRS
BHND SYS EARLY TUE.  OTHERWISE FAIR AND SEASONAL WX FOR MUCH OF NEXT
WEEK.  CANNOT SEE REASON 0NOT TO FOLLOW MRF MOS TEMPS.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Apr 20, 4:00 PM CDT, 5 hours 58 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT FRI APR 20 2001

A WARM FRONT WILL MOVE NORTH ACROSS IOWA OVERNIGHT.  MOIST AIR
MOVING NORTH WITH THE FRONT IS EXPECTED TO DESTABILIZE THE
ATMOSPHERE THIS EVENING.  SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
ALONG THE FRONT DURING THE EVENING AND SPREAD NORTHEAST OVERNIGHT.
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-211100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
335 PM CDT FRI APR 20 2001

* EVENT TIMING... FROM 7 PM THROUGH 6 AM

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... MODERATE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:31 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford44 min
Apr 20, 10:32 PM CDTSevere Thunderstorm WarningDMXHumboldt38 min
Apr 20, 10:48 PM CDTSevere Thunderstorm WarningDMXPocahontas32 min
Apr 20, 11:08 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Taylor42 min
Apr 20, 11:08 PM CDTSevere Thunderstorm WarningDMXGuthrie42 min
Apr 20, 11:09 PM CDTSevere Thunderstorm WarningDMXKossuth41 min
Apr 20, 11:15 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene30 min
Apr 20, 11:17 PM CDTSevere Thunderstorm WarningDMXEmmet38 min
Apr 20, 11:32 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas43 min
Apr 20, 11:32 PM CDTSevere Thunderstorm WarningDMXMadison43 min
Apr 20, 11:40 PM CDTSevere Thunderstorm WarningDMXPalo Alto40 min
Apr 20, 11:46 PM CDTSevere Thunderstorm WarningDMXWebster39 min
Apr 20, 11:54 PM CDTSevere Thunderstorm WarningDMXHancock31 min
Apr 20, 11:59 PM CDTSevere Thunderstorm WarningDMXPolk, Story46 min
Apr 20, 11:59 PM CDTSevere Thunderstorm WarningDMXHamilton46 min
Apr 21, 12:25 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin40 min
Apr 21, 12:47 AM CDTSevere Thunderstorm WarningDMXButler38 min
Apr 21, 12:51 AM CDTSevere Thunderstorm WarningDMXCerro Gordo24 min
Apr 21, 12:57 AM CDTSevere Thunderstorm WarningDMXGrundy38 min
Apr 21, 1:13 AM CDTSevere Thunderstorm WarningDMXBremer42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.